Alert archive / Kentucky / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, KY

August 8, 2018Knott County, Kentucky

NWS Jackson, KY issued this special weather statement at Aug 8, 2018, 3:08 PM EDT for Knott County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 3:08 PM EDT (19:08 UTC)
Expired
Aug 8, 2018, 3:45 PM EDT
In force
37 min
Issued by
NWS Jackson, KY

County Knott County, KY

The radar

The Jackson,KY radar (KJKL), 22 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

838 
WWUS83 KJKL 081908
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
308 PM EDT WED AUG 8 2018

KYZ112-113-081945-
Breathitt-Knott-
308 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOTT AND
SOUTHEASTERN BREATHITT COUNTIES THROUGH 345 PM EDT...

At 307 PM EDT, a strong thunderstorm was located over Noble, or 11
miles southeast of Jackson, moving east at 25 mph.

Winds of up to 35 mph are possible with this storm.

Locations impacted include...
Daisydell, Decoy, Buck, Noble, Elmrock, Vail and Vest. 

LAT...LON 3743 8321 3744 8321 3744 8324 3754 8320
      3754 8300 3753 8300 3752 8296 3737 8300
TIME...MOT...LOC 1907Z 276DEG 21KT 3749 8319 

$$

RAY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:55 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 8, 1:55 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
155 PM EDT Wed Aug 8 2018

.UPDATE...
Issued at 135 PM EDT WED AUG 8 2018

Updated the grids to add in the latest CAMs guidance for PoPs
along with radar trends through the first part of the evening.
Still targeting locations mainly south of the Mountain Parkway
with the heaviest rains along and south of the Hal Rogers Parkway.
Also included the latest ShortBlend data for T and Td along with
the current obs and trends. These updated grids have been sent to
the NDFD and web servers.

UPDATE Issued at 1130 AM EDT WED AUG 8 2018

15z sfc analysis shows still some weak high pressure over the
southern parts of the area while lower pressure and an elongated
front is found to the north. An early morning cluster of mainly
showers is departing the eastern parts of the area while another
larger one is moving east through north central Tennessee. The
CAMs have not been doing a good job capturing this earlier batch
of convection, but seem to be better with the second round. The
current forecast has this timed out well so have just made some
minor changes for near term conditions and for the transition
into the afternoon convection chances. Heavy rain from training
cells appears to be the main concern considering the high PW air
in place and the enhancement associated with an seeming MCV
coming out of Tennessee. Will continue to highlight this in social
media and the HWO. Otherwise, temperatures are running in the
upper 70s to lower 80s late this morning with dewpoints in the
sticky low 70s. Meanwhile, winds are generally from the southwest
at 5 to 10 mph under mostly sunny skies - aside from the pockets
of convection in the east. The updated forecast grids have been
sent to the NDFD and web servers while a freshened set of zones
has been issued as well.

UPDATE Issued at 836 AM EDT WED AUG 8 2018

Freshened up the PoPs based on the latest radar and higher
resolution model guidance trends. The bluegrass region will see a
round of showers and embedded thunderstorms through late this morning.
The next round of convection is currently genning up in western
Tennessee, more associated with a short wave trough/possible MCV.
This will move in across most of the area this afternoon, with
the better convection likely conglomerating more south of the
Mountain Parkway. Updates have been sent.

&&

.SHORT TERM...(Today through Thursday)
Issued at 359 AM EDT WED AUG 8 2018

The latest surface map features a wavy quasi-stationary front
aligned from the lower Great Lakes down across the Midwest and
into the southern Plains. Aloft, ridging rules across the West,
with troughing established across the Mississippi Valley.

Convection is currently ongoing across north central Kentucky.
This is mainly associated with a modest 850 mb low level jet
providing isentropic lift. Meanwhile, a more defined short wave
trough is moving through Missouri/Arkansas, with a few complexes
of ongoing storms in the vicinity.

PoPs will be on the increase today across eastern Kentucky, with
the combination of the approaching short wave trough from the
west and the aforementioned low level jet nudging more into our
area. Have used a blend of the model guidance, with initial
activity hitting the Bluegrass through this morning, and then
additional convection filling in across the southern portion of
the area and translating east. By the end of the day, most
locations will see rainfall. Some storms could produce excessive
rainfall today with the potential for training. The severe threat
will be lower, given the less robust instability advertised. Highs
today will be in the lower to mid 80s.

Convection will gradually diminish into this evening, although
with approach of a surface cold front from the northwest, will
maintain some PoPs throughout the night. Lows will be in the upper
60s for most sites. The front will slowly ease southeastward on
Thursday. The best chance of convection will be in the far
southeast, with more organized activity likely confined to the
Tennessee Valley. Highs will be in the mid 80s, with slightly
drier air in place.

.LONG TERM...(Thursday night through Tuesday)
Issued at 359 AM EDT WED AUG 8 2018

The long term will be dynamic, with unsettled weather expected through
the period. The models are in decent agreement with the upper
level pattern, which shows a trough over the eastern CONUS at the
start of the extended morphing into a positively tilted trough by
Sunday. It will form into a cutoff low Monday before it eventually
is absorbed into the northern stream flow Tuesday. At the
surface, a front will stall over Kentucky into the weekend before
moving off to the south for the start of the work week. This, in
addition to modest instability, will result in daily chances of
showers and thunderstorms, generally peaking during the afternoon
and evening.

High temperatures will be in the mid 80s through Saturday until
temps cool down slightly to be in the low 80s by Monday and Tuesday.
Low temps will mainly be in the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 155 PM EDT WED AUG 8 2018

This latest round of organized convection will be moving through
the area between 18 and 22z this afternoon and have included
temporary MVFR conditions at the TAF sites south of I-64. The
convection will be on the demise this evening, with the potential
for lower ceilings and visibilities setting up between 06 and 12z
- especially in the river valleys with fog formation. Conditions
will slowly improve Thursday morning. Outside of any storms
southwest winds will run at 5 to 10 kts during the rest of the
afternoon and early evening - diminishing into tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GEOGERIAN
LONG TERM...CGAL
AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Aug 8, 4:21 AM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
421 AM EDT Wed Aug 8 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
421 AM EDT Wed Aug 8 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a good chance of thunderstorms today. Some of these
storms may produce excessive rainfall, which could result in
localized flash flooding. The storms will diminish into this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible at times, mainly during the
afternoon and early evening hours from Thursday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding
today.

GEOGERIAN/CGAL

In the hours before

Special weather statement, Aug 8, 1:41 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
141 PM EDT WED AUG 8 2018

KYZ079-083>085-081845-
Whitley-McCreary-Wayne-Pulaski-
141 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...PULASKI...
MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES THROUGH 245 PM EDT...

At 139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Burkesville to 6 miles
north of Albany to near Byrdstown to 9 miles west of Jamestown.
Movement was east at 40 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Somerset, Monticello, Whitley City, Science Hill, Burnside,
Parmleysville, Cains Store, Sloans Valley, Parnell, Cumberland Falls
S.P., Co-Operative, Zion Hill, Bronston, Mount Victory, Slickford,
Dabney, Ritner, Krupp, Hogue and Hollyhill.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Cumberland, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3712 8490 3728 8466 3705 8438
      3697 8434 3695 8437 3694 8432 3678 8423
      3659 8423 3661 8496 3663 8500 3672 8502
      3676 8501 3686 8506
TIME...MOT...LOC 1739Z 258DEG 37KT 3692 8532 3678 8516 3657 8509 3639
8510

RAY
Special weather statement, Aug 8, 2:06 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service JACKSON KY
206 PM EDT WED AUG 8 2018

KYZ087-088-081845-
Bell-Harlan-
206 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARLAN AND EASTERN
BELL COUNTIES THROUGH 245 PM EDT...

At 205 PM EDT, a strong thunderstorm was located over East Pineville,
or near Pineville, moving northeast at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Pineville, Wallins Creek, East Pineville, Mary Alice, Wallsend,
Varilla, Coldiron, Ponza, Beverly, Stony Fork Junction, Black Snake,
Field, Kentenia, Tacky Town, Elcomb, Straight Creek, Blanche, Cary,
Rella and White Star.

LAT...LON 3674 8377 3690 8361 3691 8358 3695 8356
      3694 8351 3692 8349 3690 8351 3688 8346
      3689 8345 3689 8343 3678 8327 3666 8367
TIME...MOT...LOC 1805Z 230DEG 18KT 3675 8364

RAY
Special weather statement, Aug 8, 2:43 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
243 PM EDT WED AUG 8 2018

KYZ088-117-081915-
Harlan-Leslie-
243 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARLAN AND
SOUTHEASTERN LESLIE COUNTIES THROUGH 315 PM EDT...

At 242 PM EDT, a strong thunderstorm was located over Rosspoint, or
near Harlan, moving northeast at 30 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Harlan, Loyall, Evarts, Clovertown, Arthur, Big Laurel, Totz, Black
Bottom, Sunshine, Louellen, Coxton, Short Town, Darkmont, Highsplint,
Elcomb, Napier, Nolansburg, Shields, Kildav and Rosspoint.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3688 8341 3708 8320 3706 8318 3702 8319
      3702 8316 3700 8312 3699 8313 3698 8315
      3696 8315 3697 8308 3692 8302 3681 8334
TIME...MOT...LOC 1842Z 233DEG 24KT 3689 8330

RAY
Special weather statement, Aug 8, 2:51 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
251 PM EDT WED AUG 8 2018

KYZ080-085-081915-
Whitley-Laurel-
251 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAUREL AND NORTH
CENTRAL WHITLEY COUNTIES THROUGH 315 PM EDT...

At 251 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mount Victory to Holly Bay Rec. Area
to Deering. Movement was northeast at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
London, Fariston, Wood Creek Lake, Pittsburg, Lily, North Corbin,
Bunch, Hightop, London-Corbin Airport, Rye, Holly Bay Rec. Area,
Tuttle, East Bernstadt, Levi Jackson S.P., Barton, Grove, Hare,
Lesbas, Bernstadt and Lynn Camp.

LAT...LON 3702 8433 3704 8430 3707 8432 3710 8428
      3711 8429 3712 8428 3713 8430 3724 8414
      3712 8400 3704 8392 3701 8393 3698 8396
      3699 8404 3695 8410 3693 8409 3688 8422
TIME...MOT...LOC 1851Z 237DEG 28KT 3706 8435 3698 8426 3689 8418

RAY
Special weather statement, Aug 8, 2:58 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
258 PM EDT WED AUG 8 2018

KYZ110-081930-
Floyd-
258 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FLOYD COUNTY
UNTIL 330 PM EDT...

At 258 PM EDT, a strong thunderstorm was located over Hunter, or 12
miles south of Prestonsburg, moving east at 20 mph.

Winds up to 35 mph are possible with this storm.

Locations impacted include...
Hunter, Justell, Harold, Printer, Aluba, Dana, Betsy Layne, Ivel,
Honaker, Minnie, Drift, Blue Moon, Eastern and Grethel.

LAT...LON 3747 8282 3751 8283 3762 8262 3759 8261
      3751 8262 3750 8260 3749 8260 3749 8259
      3748 8259
TIME...MOT...LOC 1858Z 254DEG 19KT 3750 8276

RAY
Special weather statement, Aug 8, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
308 PM EDT WED AUG 8 2018

KYZ112-113-081945-
Breathitt-Knott-
308 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOTT AND
SOUTHEASTERN BREATHITT COUNTIES THROUGH 345 PM EDT...

At 307 PM EDT, a strong thunderstorm was located over Noble, or 11
miles southeast of Jackson, moving east at 25 mph.

Winds of up to 35 mph are possible with this storm.

Locations impacted include...
Daisydell, Decoy, Buck, Noble, Elmrock, Vail and Vest.

LAT...LON 3743 8321 3744 8321 3744 8324 3754 8320
      3754 8300 3753 8300 3752 8296 3737 8300
TIME...MOT...LOC 1907Z 276DEG 21KT 3749 8319

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:29 PM EDTSpecial Weather StatementJKLLeslie31 min
Aug 8, 1:41 PM EDTSpecial Weather StatementJKLMcCreary, Pulaski, Wayne64 min
Aug 8, 1:54 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne36 min
Aug 8, 2:06 PM EDTSpecial Weather StatementJKLBell39 min
Aug 8, 2:14 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Leslie31 min
Aug 8, 2:27 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Pulaski, Whitley33 min
Aug 8, 2:41 PM EDTAreal Flood AdvisoryJKLPulaski, Wayne3 hr
Aug 8, 2:43 PM EDTSpecial Weather StatementJKLHarlan32 min
Aug 8, 2:49 PM EDTAreal Flood AdvisoryJKLKnox, Laurel, Whitley3 hr
Aug 8, 2:51 PM EDTSpecial Weather StatementJKLLaurel24 min
Aug 8, 2:57 PM EDTFlash Flood WarningJKLKnox, Whitley3 hr
Aug 8, 2:58 PM EDTSpecial Weather StatementJKLFloyd32 min
Aug 8, 3:24 PM EDTSevere Thunderstorm WarningJKLBell, Knox21 min
Aug 8, 3:37 PM EDTSpecial Weather StatementJKLLeslie23 min
Aug 8, 3:43 PM EDTSpecial Weather StatementJKLFloyd32 min
Aug 8, 4:04 PM EDTSpecial Weather StatementJKLHarlan26 min
Aug 8, 4:11 PM EDTSpecial Weather StatementJKLKnott34 min
Aug 8, 4:16 PM EDTSpecial Weather StatementJKLPike44 min
Aug 8, 4:34 PM EDTSpecial Weather StatementJKLBreathitt26 min
Aug 8, 4:43 PM EDTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Pike3 hr

Nearby

Special Weather Statements in Kentucky, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.